Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 28, 2002, 2:26 PM EDT for City of Hampton, City of Newport News, Virginia. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2002, 2:26 PM EDT (18:26 UTC)
- Expired
- Aug 28, 2002, 4:15 PM EDT
- In force
- 109 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Hampton, VA, City of Newport News, VA
The radar
The Norfolk radar (KAKQ), 53 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 281826 FFWAKQ VAC650-700-282015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA CITY OF HAMPTON IN SOUTHEAST VIRGINIA * UNTIL 415 PM EDT * AT 220 PM EDT...RADAR SHOWED SHOWERS OR THUNDERSTORMS WITH HEAVY RAINFALL OVER NEWPORT NEWS AND HAMPTON MOVING NORTH AT 15 MPH. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAINFALL IN AN HOUR IN THESE AREAS. ROADS IN NEWPORT NEWS ARE REPORTED TO BE CLOSED AT THE INTERSECTION OF 26TH AND BUXTON STREETS AND FLOOD BARRICADES ARE IN PLACE NEAR THE CITY LINE APARTMENT COMPLEX. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3709 7658 3698 7641 3706 7624 3710 7636 LYNCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:55 AM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 28, 9:55 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 955 AM EDT WED AUG 28 2002 THS AFTN...NO ND TO BE A BROKEN RECORD...ALL DATA SUPPORTS PTNL FOR HEAVY RAIN AND TSTMS. UPR IMPULSE OVR SERN U.S. ENHANCING RAINFALL AMOUNTS AS IT TRACKS N THRU LT TMRW. TEMPS MIGHT RISE A DEGREE OR TWO...BUT THATS IT. INTERESTING THAT SOME DIABATIC EFECTS OF RAINFALL ARE ANCHORING THE SFC HGH IN THE REGION...SIMILAR TO THE COLD SEASON...WTH TEMPS/DEWPOINTS IN THE 60S IN INTERIOR AREAS AND 70S IN ERN AREAS. SOME REPORTS OF PONDING OF WTR ON ROADWAYS IN ORF EARLIER. AKQ RADAR IS DOING VRY GUD JOB ESTIMATING RAINFALL BASED ON LATEST RAINFALL REPORTS. 3-5 OF RAIN STILL PSBL IN SOME AREAS BEFORE RAIN ENDS LT TMRW...WTH LOCALLY HEAVIER AMOUNTS. ON CSTL WTRS...ONSHORE BNDRY LYR WNDS INCRSG ALG THE COAST...AND SEAS SLOWLY INCRSG OVR NRN WTRS. SEAS WL APPCH SCA BY THS AFTN IN NRN WTRS...AND PRHPS NUDGE SCA IN SRN WTRS TNGT. WNDS WL FLIRT WTH SCA AT TIMES...BUT WTH INVERSIONS SEEN IN AREA SNDGS...NOT ALL OF BNDRY LYR WNDS WL BE ABLE TO MIX DOWN. FEW CHGS NEEDE FOR THE MARINE. .AKQ... MD...FLOOD WATCH TONIGHT FOR ZONES MDZ021>025. SCA CSTL WTRS. NC...FLOOD WATCH TODAY FOR ZONES NCZ012>017...NCZ030>032... NCZ102. VA...FLOOD WATCH TODAY FOR ZONES VAZ063>064...VAZ070>078... VAZ080>085...VAZ087>098. FLOOD WATCH TONIGHT FOR ZONES VAZ099-100. SCA CSTL WTRS N OF PARRAMORE ISL. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:03 PM EDT | Flash Flood Warning | AKQ | City of Virginia Beach | 117 min |
| Aug 28, 12:20 PM EDT | Flash Flood Warning | AKQ | City of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth | 100 min |
| Aug 28, 12:45 PM EDT | Flash Flood Warning | AKQ | City of Newport News | 75 min |
| Aug 28, 3:19 PM EDT | Flash Flood Warning | AKQ | City of Hampton, City of Newport News | 56 min |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.